Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 267, NWS Aberdeen, SD

August 28, 2016Grant County, Roberts County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 28, 2016, 3:58 AM CDT for Grant County, Roberts County, South Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2016, 3:58 AM CDT (08:58 UTC)
Expired
Aug 28, 2016, 4:33 AM CDT
In force
35 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Grant County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 114 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 469 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
469 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

136 
WUUS53 KABR 280858
SVRABR
SDC051-109-280945-
/O.NEW.KABR.SV.W.0267.160828T0858Z-160828T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
358 AM CDT SUN AUG 28 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GRANT COUNTY IN NORTHEASTERN SOUTH DAKOTA...
  SOUTHWESTERN ROBERTS COUNTY IN NORTHEASTERN SOUTH DAKOTA...

* UNTIL 445 AM CDT

* AT 358 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SUMMIT...OR
  21 MILES WEST OF MILBANK...MOVING EAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  MARVIN AROUND 415 AM CDT. 
  CORONA AROUND 430 AM CDT. 
  TWIN BROOKS AROUND 435 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4523 9718 4541 9713 4536 9668 4516 9670
TIME...MOT...LOC 0858Z 279DEG 21KT 4531 9705 

HAIL...1.00IN
WIND...<50MPH
 
$$

WISE
2 follow-up statements
402 
WWUS53 KABR 280921
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
421 AM CDT SUN AUG 28 2016

SDC109-280931-
/O.CAN.KABR.SV.W.0267.000000T0000Z-160828T0945Z/
ROBERTS SD-
421 AM CDT SUN AUG 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ROBERTS COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 4522 9708 4532 9698 4531 9668 4516 9670
TIME...MOT...LOC 0921Z 279DEG 21KT 4529 9686 

$$

SDC051-280945-
/O.CON.KABR.SV.W.0267.000000T0000Z-160828T0945Z/
GRANT SD-
421 AM CDT SUN AUG 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR NORTHWESTERN GRANT COUNTY...

AT 421 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MARVIN...OR 11
MILES NORTHWEST OF MILBANK...MOVING EAST AT 25 MPH.

HAZARD...HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE STORM WILL BE NEAR...
  TWIN BROOKS AROUND 435 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4522 9708 4532 9698 4531 9668 4516 9670
TIME...MOT...LOC 0921Z 279DEG 21KT 4529 9686 

HAIL...1.25IN
WIND...<50MPH
 
$$

WISE
007 
WWUS53 KABR 280933
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
433 AM CDT SUN AUG 28 2016

SDC051-280943-
/O.CAN.KABR.SV.W.0267.000000T0000Z-160828T0945Z/
GRANT SD-
433 AM CDT SUN AUG 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRANT COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4522 9708 4532 9698 4531 9668 4516 9670
TIME...MOT...LOC 0930Z 279DEG 21KT 4528 9676 

$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:35 AM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 28, 2:35 AM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
235 AM CDT SUN AUG 28 2016

.SHORT TERM...(Today through Tuesday Afternoon)
Issued at 235 AM CDT SUN AUG 28 2016

The sfc low across Saskatchewan this morning will be impacting our
weather in one way or another through Monday afternoon. First, the
warm front surging north of our area this morning will put us in the
warm sector, then the cold front will sink across the cwa Sunday
night before finally exiting to our southeast by 00Z Tuesday. A line
of strong showers/thunderstorms continues to track northeast at
around 25kts on the WAA. Hail remain the main threat with these
storms, with radar estimated storm total rainfall around an inch
under the stronger storms.

Otherwise for today...hot and dry conditions will be the theme for
this afternoon, with temperatures running about 10F above normal for
this time of year. This means highs in the mid to upper 90s west of
ABR, and in the upper 80s east. With all this heat, and dewpoints in
the upper 40s to low 50s west river, RH values will be in the 20s
with a few far west areas flirting with the upper teens. On a
positive note fire weather wise, winds should remain less than 20mph
in that area, even with strong afternoon mixing up over 700mb.

While convection will be possible over western MN and much of
eastern-southeastern SD Monday evening with the passage of the cold
front, will not go quite as high/specific with the 00Z GFS. Could
see the need for pops to be increased above the slight chance
category as the time nears. Drier high pressure will then work in
late Monday night through Tuesday with temps returning to the 80s
cwa wide in the afternoon.

.LONG TERM...(Tuesday Evening through Saturday)
Issued at 235 AM CDT SUN AUG 28 2016

A ridge aloft will remain over the Plains through Friday. Then
the flow will shift to the southwest ahead of a trough. Temperatures
in the 80s and lower 90s through Saturday will fall to around 80 on
Sunday.

LLJ activity will increase ahead of a lee side sfc low Thursday
night. After a mostly dry start to the extended, shower and
thunderstorm chances will increase at the end of the work week. The
low will move off the Rockies and through the Dakotas late Friday
and Saturday. Then, shortwave activity will increase as the ridge
exits and the trough begins to move in. This activity will keep
precip in the forecast through the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1223 AM CDT SUN AUG 28 2016

VFR conditions are expected through the taf valid period. Isold
showers/storms are possible with LLJ overnight, and then again with
diabatic heating Sunday afternoon.  However with only isold coverage
expected will not include in any tafs at this time.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

SHORT TERM...KF
LONG TERM...Wise
AVIATION...Wise

In the hours before

Special weather statement, Aug 28, 1:05 AM CDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
105 AM CDT SUN AUG 28 2016

SDZ006-011-018-019-280645-
CLARK SD-SPINK SD-BROWN SD-DAY SD-
105 AM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SPINK...NORTHWESTERN
CLARK...SOUTHEASTERN BROWN AND SOUTHWESTERN DAY COUNTIES UNTIL 145 AM
CDT...

AT 104 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TURTON...OR 24 MILES NORTHEAST OF REDFIELD...MOVING NORTHEAST AT 20
MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CONDE...TURTON...VERDON...CRANDALL AND FERNEY.

LAT...LON 4535 9809 4508 9783 4494 9817 4511 9834
TIME...MOT...LOC 0604Z 233DEG 16KT 4509 9814

WISE
Special weather statement, Aug 28, 1:43 AM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
143 AM CDT SUN AUG 28 2016

SDZ006-011-018>021-280730-
GRANT SD-CODINGTON SD-CLARK SD-SPINK SD-BROWN SD-DAY SD-
143 AM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SPINK...WEST CENTRAL
GRANT...NORTHERN CLARK...NORTHERN CODINGTON...SOUTHEASTERN BROWN AND
SOUTHERN DAY COUNTIES UNTIL 230 AM CDT...

AT 142 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR BRENTFORD TO NEAR RAUVILLE. MOVEMENT WAS
NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...BRISTOL...SOUTH SHORE...CONDE...WALLACE...BRADLEY...
STRATFORD...BUTLER...VERDON...LILY...CRANDALL...ANTELOPE LAKE...
BITTER LAKE...FERNEY...GRASS LAKE...SWAN LAKE...
DAKOTA SIOUX CASINO AND CROCKER.

LAT...LON 4498 9700 4520 9839 4542 9822 4521 9682
TIME...MOT...LOC 0642Z 224DEG 20KT 4522 9831 4503 9706

WISE
Special weather statement, Aug 28, 2:37 AM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
237 AM CDT SUN AUG 28 2016

MNZ046-SDZ006>008-011-020-021-280830-
BIG STONE MN-GRANT SD-CODINGTON SD-BROWN SD-MARSHALL SD-ROBERTS SD-
DAY SD-
237 AM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BIG STONE...SOUTHEASTERN
MARSHALL...GRANT...SOUTHERN ROBERTS...NORTHEASTERN CODINGTON...
SOUTHEASTERN BROWN AND DAY COUNTIES UNTIL 330 AM CDT...

AT 237 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR ANDOVER TO SOUTH SHORE. MOVEMENT WAS
NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MILBANK...ORTONVILLE...WEBSTER...BIG STONE CITY...WAUBAY...WILMOT...
BRISTOL...SUMMIT...SOUTH SHORE...ROSLYN...CORONA...STOCKHOLM...
ANDOVER...EDEN...TWIN BROOKS...ORTLEY...GRENVILLE...TROY...
MARVIN AND BUTLER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4500 9691 4533 9812 4566 9750 4534 9643
TIME...MOT...LOC 0737Z 239DEG 38KT 4539 9797 4508 9692

WISE
Special weather statement, Aug 28, 3:37 AM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
337 AM CDT SUN AUG 28 2016

MNZ046-SDZ021-280915-
BIG STONE MN-GRANT SD-
337 AM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BIG STONE AND EAST
CENTRAL GRANT COUNTIES UNTIL 415 AM CDT...

AT 337 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BELLINGHAM...OR 11 MILES SOUTH OF BIG STONE CITY...MOVING
NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ODESSA.

LAT...LON 4522 9622 4522 9628 4525 9629 4525 9632
      4519 9644 4513 9645 4503 9645 4502 9649
      4516 9652 4525 9634 4526 9634 4533 9621
      4520 9618
TIME...MOT...LOC 0837Z 246DEG 18KT 4513 9641

WISE
Local storm report, Aug 28, 3:43 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
343 AM CDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 AM     HAIL             1 N WAUBAY              45.34N 97.31W
08/28/2016  U1.00 INCH       DAY                SD   PUBLIC

            .

&&

NWS ABERDEEN SD
IRIS SYSTEM

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 1:05 AM CDTSpecial Weather StatementABRSpink40 min
Aug 28, 1:23 AM CDTSevere Thunderstorm WarningABRSpink18 min
Aug 28, 1:43 AM CDTSpecial Weather StatementABRDay47 min
Aug 28, 2:01 AM CDTSevere Thunderstorm WarningABRCodington16 min
Aug 28, 2:15 AM CDTSevere Thunderstorm WarningABRCodington, Grant8 min
Aug 28, 2:37 AM CDTSpecial Weather StatementABRDay, Grant53 min
Aug 28, 2:49 AM CDTSevere Thunderstorm WarningABRDay41 min
Aug 28, 3:30 AM CDTSevere Thunderstorm WarningABRDay, Grant, Roberts30 min
Aug 28, 4:24 AM CDTSpecial Weather StatementABRGrant36 min
Aug 28, 4:49 AM CDTSpecial Weather StatementABRRoberts41 min
Aug 28, 5:03 AM CDTSpecial Weather StatementABRGrant42 min
Aug 28, 6:02 AM CDTSevere Thunderstorm WarningABRRoberts16 min
Aug 28, 5:50 PM CDTSpecial Weather StatementABRFaulk25 min
Aug 28, 6:25 PM CDTSpecial Weather StatementABREdmunds35 min
Aug 28, 6:37 PM CDTSevere Thunderstorm WarningABREdmunds23 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.